Tornado, Rockingham
- When
- September 17, 10:13 AM EST to 10:25 AM EST
- Where
- Rockingham County, 6 mi S of Ellisboro to 6 mi E of Madison
- Rating
- F1
- Path length
- 9.3 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.250, -79.983
A severe thunderstorm produced a weak tornado during the morning of the 17th. The Rockingham County tornado originated in Guilford County (see Storm Data for North Carolina, Central), and crossed into Rockingham County at 1012 EST, just east of Ellisboro Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced a weak tornado during the morning of the 17th. The Rockingham County tornado originated in Guilford County (see Storm Data for North Carolina, Central), and crossed into Rockingham County at 1012 EST, just east of Ellisboro Road. The tornado then crossed Ellisboro Road and caused damage to several structures. The hardest hit of these was a doublewide trailer home that was completely destroyed. The tornado zigzagged several times as it moved north to its termination point 0.5 miles east of Madison at 1025 EST. Path width varied from 25 to 50 yards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 17, 9:29 AM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1029 AM EDT FRI SEP 17 2004 .SHORT TERM (REST OF TODAY)... UPDATE COMING OUT SOON FOR NEW TORNADO WATCH. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 405 AM EDT FRI SEP 17 2004 SHORT TERM (TODAY THROUGH SATURDAY)... SURPRIZING LACK OF RAINFALL COVERAGE NE OF THE CENTER OF T.D. IVAN THIS MORNING AS THE STORM CONTS TO TRACK NE INTO NW GA. A LOT OF DRY AIR HAS WRAPPED ARND THE SOUTHERN PORTION OF THE STORM AND IS RESULTING IN MOST OF THE RAIN SHIELD BEING NW OF THE CENTER ACROSS TN/KY. MOSTLY LKG AT NARROW BANDS OF SHOWERS AND TSTMS DOWN ACRS WESTERN NC/SC MOVING IN THIS DIRECTION. HOWEVER UPSLOPE EFFECT IS CLEARLY EVIDENT WITH WIDESPREAD SHOWERS DEVELOPING ALONG AND NEAR THE BLUE RIDGE AS LOW LVL WINDS INCREASE FROM THE SE. WINDS ARE STRONG ACROSS THE SW THIS MORNIGN WITH WIND GUSTS OF 55-60 MPH IN NW NC MTNS. PLENTY OF TREES DOWN AND POWER OUTAGES ACROSS WESTERN NC. WILL CONT THE HIGH WIND ADV DOWN THERE AND MAY HAVE TO EXTEND IT NE LATER THIS MORNING. REMNANTS OF IVAN WILL SLOWLY TRACK NE TODAY INTO NE TN...AS A RESULT RAINFALL COVERAGE AND INTENSITY IS EXPECTED TO INCREASE THRU THE DAY. THEN THE STORM CENTER SHIFTS INTO NW NC TONIGHT AND BEGINS DROPPING SE TO NEAR CLT BY SAT EVENING. RAINFALL RATES SHUD GRADUALLY DECREASE AFTER MIDNIGHT TONIGHT AS WINDS BEGIN BACKING TO THE NORTH AND COOLER MORE STABLE AIR WRAPS INTO THE SYSTEM FROM THE NORTH AND WEST. HOWEVER FLOODING RAINFALL AMOUNTS ARE STILL A GOOD BET ACROSS MUCH OF THE FA TODAY...ESP ALONG AND NEAR BLU RDG. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... FURTHER WEAKENING OCCURS SAT NIGHT ACROSS WRN NC/SC AND SHORT TERM FLD THREAT SHUD END...HOWEVER MAIN STEM RIVER FLD THREAT WILL CONT THRU THE WEEKEND. MINOR TO MODERATE FLOODING ALONG AREA RVRS IS STILL A POSSIBILITY INTO TEH WEEKEND. SIGNIFICANT UPR RIDGING BUILDS OVER THE GREAT LAKES LATE IN THE WKND PUSHING THE REMNANTS OF IVAN FURTHER SOUTH STILL. SFC HIGH PRES ALONG THE MID ATLANTIC COAST WILL CREATE COOL ONSHORE FLOW INTO THE REGION. THIS COULD LEAD TO A LOT OF CLOUDS AND SOME SPOTTY LIGHT RAIN OR DRZL EARLY IN THE WEEK WITH MORE FALL LIKE TEMPS. AT THIS POINT THE REST OF THE LONG RANGE LKS TO BE DOMINATED BY HIGH PRES TO OUR NORTH. HOWEVER DEEPER MOISTR LURKS JUST TO THE SOUTH THRU THE PD SO DID NOT REMOVE SLGT CHC POPS AT THIS POINT. HOWEVER IS CRNT TRENDS CONT IN THE MED RANGE MODELS...NEXT WEEK COULD TURN OUT TO BE DRY AND COOL. WILL WAIT AND SEE. AVIATION... A STATIONARY FRONT WAS POSITIONED SW-NE OVER THE MIDWEST. THE REMNANTS OF HURRICANE IVAN WERE PROGRESSING NORTHEAST THROUGH THE TENNESSEE VALLEY. ASSOCIATED MODERATE TO HEAVY RAIN SHIELD ASSOCIATED WITH THE REMNANTS WILL PROGRESS INTO THE REGION GRADUALLY AS THE DAY PROGRESSES. ALSO...SE LOW LEVEL FLOW WILL YIELD LOW STATUS AND UPSLOPE PRECIP AS WELL. ANTICIPATE IFR VSBYS/CIGS OR LOWER FROM EARLY THIS MORNING THROUGH TONIGHT. SUSTAINED SE WINDS WILL INCREASE TO THE 10 TO 15 KT RANGE WITH GUSTS NEAR 20 KTS LIKELY. RDG TOPS WILL BE A BIT STRONGER. TONIGHT...AS THE REMNANTS OF IVAN SHIFT INTO WESTERN NORTH CAROLINA...ITS ASSOCIATED TROUGH AXIS WILL PASS THROUGH THE AREA ALLOWING FOR SE WV TAF SITES TO EXPERIENCE A WIND SHIFT NORTHWEST. ALSO THE APPROACH OF THE AFOREMENTIONED STATIONARY FRONT AS A COLD FRONT WILL AID IN ACCELERATING THIS WIND SHIFT. VA TAF SITES WILL BECOME VARIABLE TOWARDS 05Z BECAUSE OF THIS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM (UPDATE)...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT FRI SEP 17 2004 NCZ001-002-018-VAZ015-180927- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH. NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN... MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927- BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA- PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC- WYTHE VA-YADKIN NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045- 180928- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 555 AM EDT FRI SEP 17 2004 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-171600- ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA- BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-CHARLOTTE VA- FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC- WILKES NC-YADKIN NC- 555 AM EDT FRI SEP 17 2004 THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH ISOLATED TORNADOES TODAY AND EARLY THIS EVENING...ACROSS NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA...AS THE REMNANTS OF IVAN APPROACH THE AREA. ANY TORNADOES WILL LIKELY BE SMALL AND BRIEF...HOWEVER SIGNIFICANT DAMAGE COULD STILL OCCUR. TONIGHT...MORE STABLE AIR WILL DEVELOP ACROSS THE REGION DIMINISHING THE THREAT FOR THESE SMALL TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG RURAL RETREAT 36.90N 81.27W
09/17/2004 WYTHE VA TRAINED SPOTTER
SEVERAL TREES DOWN. ESTIMATED WINDS 50 MPH.
0645 AM FLOOD FOSCOE 36.17N 81.77W
09/17/2004 WATAUGA NC EMERGENCY MNGR
FLOODING OF SMALL STREAMS THROUGHOUT THE AREA AS WELL AS
MUDSLIDES
0645 AM NON-TSTM WND DMG BOONE 36.21N 81.67W
09/17/2004 WATAUGA NC EMERGENCY MNGR
TREES DOWN COUNTYWIDE WITH NUMEROUS POWER OUTAGES.
0645 AM NON-TSTM WND DMG WEST JEFFERSON 36.40N 81.50W
09/17/2004 ASHE NC EMERGENCY MNGR
TREES DOWN COUNTYWIDE WITH 2000 RESIDENTS WITHOUT POWER.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM NON-TSTM WND DMG PINEY CREEK 36.55N 81.30W
09/17/2004 ALLEGHANY NC EMERGENCY MNGR
TREES DOWN
0805 AM NON-TSTM WND DMG 8 SW SPARTA 36.42N 81.24W
09/17/2004 ALLEGHANY NC EMERGENCY MNGR
TREES DOWN IN LAUREL SPRINGS
&&
AMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1017 AM EDT FRI SEP 17 2004 NCZ003>005-020-VAZ013-014-016-017-022-032>034-043-171637- BEDFORD-CARROLL-FLOYD-FRANKLIN-HENRY-MONTGOMERY-PATRICK-PULASKI- ROANOKE-ROCKINGHAM-STOKES-SURRY-YADKIN- 1017 AM EDT FRI SEP 17 2004 BANDS OF SHOWERS WITH VERY HEAVY DOWNPOURS WILL CONTINUE TO PROGRESS ACROSS THE NEW RIVER AND ROANOKE VALLEYS SOUTHWEST ACROSS THE BLUE RIDGE TO SOUTHSIDE VIRGINIA AND INTO NORTH CENTRAL NORTH CAROLINA. SOME BANDS WILL PRODUCE SQUALLS TO NEAR 50 MPH IN GUSTS. TORRENTIAL RAINFALL IS LIKELY THROUGH THE REMAINDER OF THE MORNING AND INTO THE AFTERNOON HOURS. DOC
The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422162.